TMI about chemo side effects

Countering the side effects of chemotherapy can add still more side effects to be countered.

Advertisements

After a really exhausting week and a half of trips to the cancer center for assorted tests and treatments, I’ve declared today an official sick day. A day off. A day of lying around the house in my robe. It’s something I haven’t done in years and I figure I’ve earned it.

I’m tired but comfortable for the first time in two days and I’m enjoying every minute of it, naps and all. And it’s only indirectly a result of the chemo treatment on Tuesday, which went well. But one of the most feared side effects of chemo, as we’ve all heard for years, is nausea and vomiting, and believe it when I say I hate N/V more than just about anything. (Yes, I admit I’m a wuss.) So right on schedule, exactly as prescribed, I began taking my Zofran to counter it. Wasn’t about to let it get a head start on me. And let me tell you, that stuff works like a charm. Not an inkling of nausea. It may still occur in some patients, but for the most part, this particular aspect of chemotherapy seems to have been effectively vanquished, just as my doctors had assured me.

However … you knew there had to be a hitch, didn’t you? … the magical Zofran is notoriously constipating. Which leaves the patient with some serious decisions to make. When and how to combat the constipation? You wait too long, you could end up in big trouble. You take something that doesn’t work well, or take it at the wrong time, more trouble.

My doctors recommended Senokot-S, a sort of double whammy. Other sources, professional and not, tout Colace, Dulcolax, Metamucil … every product on the market. And everybody’s timing is different. Take immediately with the Zofran. Take it with meals. Take it at bedtime. And the package instructions are so helpful too — usually something like 1-3 tablets a day. All at once? At bedtime? With meals?

Basically you’re on your own to figure out what works for you. And I suffered through one sleepless night and the better part of the next day before things settled down. Sure would be nice if somebody would come up with a precise schedule on this. Would have saved me some serious, extended discomfort. But I guess this is one situation where individuals are so variable, there’s just no way to make one good call for everyone.

I’m a bit annoyed, though, that with all I’ve been through so far, the most extensive suffering has been with the side effects of the drugs countering the side effects of the drug countering the side effects of the chemo.

I’ve taken copious notes and am looking forward to it not happening again.

 

3 thoughts on “TMI about chemo side effects”

    1. I thought it important to mention. Like so many others, I thought this was a foregone effect of chemo and I was dreading it. Yet in the early days after my diagnosis, every time I mentioned it, the doctors just kind of laughed it off. Now I know why. Times have changed.

"You don’t have to say everything to say something." ~Beth Moore

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s